GRAND RAPIDS, Mich. (WOOD) — An old drug is again showing up on West Michigan streets, involved in fatal overdoses.
It’s called xylazine, and it’s an animal tranquilizer that public health officials say can mimic the effects of opioids.
According to the Michigan Regional Poison Control Center, xylazine was created in 1962. It’s a sedative and pain reliever used on animals, but not on people because of how it slows the heart rate and lowers blood pressure. In the early 2000s, people abusing drugs started mixing xylazine with heroin or substituting it for heroin in street drugs.
Now, officials say overdoses involving xylazine have happened in West Michigan. On Tuesday, the state announced one fatal overdose in Allegan County and another in Isabella County during October.
The Michigan Department of Health and Human Services Drug Poisoning Surveillance Team said both people who died were women, one in her mid-20s and the other in her mid-30s.
The Isabella County woman who died also had cannabinoids and benzodiazepines, which are used as anti-anxiety or anti-seizure medication, in her system.
Officials say xylazine mimics the effects of opioids. However, because it is not an opioid, overdose reversal drug nalaxone, more popularly known by brand name delivery method Narcan, has no effect on a xylazine overdose.
Both the Allegan County and Isabella County women had naloxone in their systems.